Side effects from treatment may occur. These can happen during and or immediately after sugery or radiotherapy. They tend to settle in the weeks following treatment. Sometimes side effects may develop months or years after treatment has finished. These are called late effects. They tend not go away on their own. Your medical team should be able to offer advice and help on how to manage them.

If you are experiencing side effects from treatment, you are not expected to put up with them. There is no need to suffer in silence. There is help out there. There are different specialists that can help you deal with any of the following: bowel or bladder changes, gynaecological issues, sexual health, pain and many more. If you are concerned make sure you seek advice and a referral from your CNS, Gynaeoncologist, or GP. You deserve the best quality of life possible.

Early menopause and HRT
Going through the menopause can bring many challenges, but do not despair, there are treatments to help you. Menopausal side effects can be reduced by taking hormone replacement treatment (HRT) as tablets or skin patches. These can be prescribed by your gynaecologist or GP. For those wishing to opt for a more natural approach, a qualified homeopath/naturopath can advise.

If you have had a hysterectomy and your ovaries have been removed, this means you will go through the menopause. Radiotherapy for cancer of the cervix affects the ovaries and can bring on the menopause, this doesn’t always happen but if it does it will usually start within a couple of months after the treatment starts. The menopause means that your periods will stop and you may have menopausal side effects such as hot flushes, dry skin and possibly loss of concentration. Some women become less interested in sex and notice that their vagina is dry.

Your hospital may even have a specialist team for women in your situation. So do speak up if you are affected by hot flushes, vaginal dryness, feelings of sadness, irritability, mood swings, and problems sleeping. If you decide with your doctor to go on HRT it can also take a while to get the prescription correctly adjusted and you may need a referral to a specialist. If you are concerned make sure you seek advice and a referral from your CNS, Gynaeoncologist, or GP.

Loss of fertility as a result of treatment 
Your treatment for cervical cancer may have caused changes to your body that now mean you will be unable to have children naturally. The impact of having this option taken away so suddenly cannot be underestimated. It will take time and perhaps support from a professional or other women in a similar situation, to come to terms with this loss. For some women this change will feel like a bereavement and this is not as strange as it may sound as grief and bereavement follow loss in our lives. You may also experience a sense of isolation from your peers who may be starting their own families.

Losing the chance to complete your family as a result of treatment
Perhaps you have children already but if you haven't completed your family the impact of your fertility ending so suddenly without choice can be difficult to accept. You may not have had time to adjust to this new situation and it may feel that for a while you are grieving the loss of the possibility of future children. Allow yourself time and do use any of our support services to talk to others who are facing similar experiences.

If you want support to help you deal with these complex and emotional issues your GP or CNS are always a good place to start. If you decide after speaking to them to seek private therapy or counselling, see our information on this.

Going forward
The cancer experience can make us reflect on what's important in our lives and some of us start making changes for the better. Perhaps you will decide to reduce the causes of stress in your life and make more time for things that give you a lift or make you feel good.

 


"Living with Side Effects." Jo's Cervical Cancer Trust. N.p., 19 Aug. 2013. Web. 02 Mar. 2015.